(PhysOrg.com) -- Each back-to-school season comes with nervousness for both parents and students. However, parents whose children suffer from food allergies are often more anxious than others; they cannot be at school tio protect their children from potentially life-threatening foods.
“Most parents do an excellent job during the summer of isolating their children from foods they’re allergic to, but when they go back-to-school they lose control of what their kids are exposed to,” said Michelle Freas, coordinator of medical and health services at Kunsberg School on the campus of National Jewish Health. “The key to protecting food-allergic kids at school is communication with the school.”
Freas recommends that parents should open a dialogue with school administration, teachers and staff about their child’s allergies and an avoidance plan in the weeks leading up to the first day of school.
“Most schools deal with this year after year and have plans in place to help food allergic children, but some don’t, and each school needs to know students’ medical issues” said Freas. “Even if your child has been to the school the year before, it’s important to touch base every year.”
Many schools have a peanut-free table in the cafeteria, but it’s also important for teachers to request safe treats be sent from home for classroom parties, field trips and other activities.
It’s also important for you to communicate with your child. Remind them not to share lunches and snacks or accept food from other classmates.
“For the most part, school-aged children are able to understand their food allergies. Talk with them about foods that are safe and unsafe,” said Freas. “Make sure they know to talk to an adult immediately if they ate something that could be unsafe or is beginning to cause an allergic reaction.”
Make sure that schools have physician-approved medication on hand in case of an allergic reaction and that the adults at the school know how to use it. Mild reactions may require only an antihistamine whereas severe reactions could require an epinephrine injection.
Provided by National Jewish Health News